Thunderstorm Wind, Berkeley
- When
- July 27, 3:15 PM EST
- Where
- Berkeley County, Hedgesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.550, -78.000
Trees and power lines down.
A cold front moved through the region during the late afternoon and evening. This cold front, combined with moist and unstable conditions, triggered widespread showers and storms across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front moved through the region during the late afternoon and evening. This cold front, combined with moist and unstable conditions, triggered widespread showers and storms across the region. The strongest of these storms downed trees and powerlines, as well as producing very large hail. Intense lightning caused fires and several personal injuries. Torrential rainfall flooded a few areas, and was also responsible for sweeping away a young boy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 1:54 PM EST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT WED JUL 27 2005
.SHORT TERM (TONIGHT)...
STRONG COLD FRONT NOW ANALYZED FROM ALBANY NY SWWD THRU SWRN PA TO
MEMPHIS. LINE OF STRONG TO SEVERE TSRA ALONG AND AHEAD OF CDFNT
MOVING EAST ABT 37KTS WILL SWEEP THRU THE AREA LATE THIS AFTERNOON
AND EARLY THIS EVENING. SPECIAL 18Z IAD SOUNDING SHOWS VERY UNSTABLE
AMS WITH LIFTED INDEX OF ABT -6C AND CAPE UP TO 3800 J/KG. MAIN
THREAT WITH THESE STORMS EXPECTED TO BE DAMAGING WINDS WITH STORM
MOTION OF 37KTS AND INVERTED V SHAPE IN THE LOW-LVLS. HAIL THREAT
ALMOST NIL WITH VERY HIGH WBZ LEVELS OF 13500 FT AND VERY WARM H5
TEMPS OF -4C. SHEAR NOT STRONG ENOUGH TO SUPPORT ROTATING STORMS.
LIKELY POPS THIS EVENING THEN LOWERING TO A LOW CHANCE AS MOSAIC
IMAGERY SHOWS SOME SHRA ACTIVITY WELL BEHIND SFC FRONT OVER ERN OH.
THU...AFTER A DAY WITH TEMPS IN THE UPPER 90S AND DEWPOINTS IN THE
MID 70S IT WILL FEEL MUCH COOLER WITH TEMPS ONLY IN THE LOW 80S AND
DEWPOINTS IN THE 60S. LOTS OF CLOUDS HOWEVER DONT SEE MUCH IN THE
FORCING TO GENERATE PRECIP.
ROSA
&&
.LONG TERM (THURSDAY THROUGH WEDNESDAY)...
HEAT WV FOR MID ATLC IS NOW ANCIENT HISTORY...AND RGN LOOKS TO BE ON
THE N SIDE OF A FNT FOR MUCH OF THE XTND PD...LEAVING US IN MR NRML
TEMPS. DEBATE RAGES AS TO HOW XTSV THE CLD CVR WL BE. GNRLY IM
SKEPTICAL OF THE LO LVL MOISTURE FIELDS DEPICTED BY LONGER RANGE
MDLS AT THIS TIME OF YR...HISTORICALLY IN MID SUMMER ITS VERY HARD
TO HV SEVEN DAYS WHERE THE SUN MAKES NO MR THAN A FLEETING
APPEARANCE. BLV BEST CHC FOR SUNSHINE IS IN THE NW PART OF THE CWA
AWAY FM THE STALLED BNDRY. POPS WL BE MUCH THE SAME...NONE IN THE
NW...W/ SILENT SLT CHC OVER THE SERN 2/3RDS OF THE AREA INTO THE
ERLY PART OF NEXT WK.
WOODY
&&
.AVIATION...STRONG CDFNT WILL SWEEP THRU TERMINALS BY 00Z WITH LINE
OF STRONG SEVERE TSRA. LINE CURRENTLY MOVING ABT 37KTS SO THREAT OF
STRONG WIND GUSTS EXISTS. HAVE INCLUDED TEMPO GROUPS FOR ALL SITES
MAINLY BETWEEN 20Z-00Z. WINDS BECOMING NORTHERLY THEREAFTER ABT
10KTS.
&&
.MARINE...NO FLAGS TONIGHT XCPT GUSTS TO 35 KTS POSSIBLE IN TSRA
LATE THIS AFTERNOON OR EARLY THIS EVENING. WINDS N10KTS ON THU.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...SEVERE THUNDERSTORM WATCH FOR DCZ001 UNTIL 10 PM WEDNESDAY.
...EXCESSIVE HEAT WARNING FOR DCZ001 UNTIL 8 PM WEDNESDAY.
MD...SEVERE THUNDERSTORM WATCH FOR MDZ002>007-009>011-013-014-
016>018 UNTIL 10 PM WEDNESDAY.
...HEAT ADVISORY FOR MDZ003>007-009-010-013-014-016>018 UNTIL 8
PM WEDNESDAY.
...EXCESSIVE HEAT WARNING FOR MDZ011 UNTIL 8 PM WEDNESDAY.
VA...SEVERE THUNDERSTORM WATCH FOR VAZ021-025>031-036>042-050>057
UNTIL 10 PM WEDNESDAY.
...HEAT ADVISORY FOR VAZ025>031-036>042-050>053-055>057 UNTIL 8
PM WEDNESDAY.
...EXCESSIVE HEAT WARNING FOR VAZ054 UNTIL 8 PM WEDNESDAY.
WV...SEVERE THUNDERSTORM WATCH FOR WVZ048>055 UNTIL 10 PM WEDNESDAY.
...HEAT ADVISORY FOR WVZ052-053 UNTIL 8 PM WEDNESDAY.
MARINE...SEVERE THUNDERSTORM WATCH FOR ANZ530>537 UNTIL 10 PM
WEDNESDAY. ...EXCESSIVE HEAT WARNING FOR ANZ535 UNTIL 8 PM
WEDNESDAY. &&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1129 AM EDT WED JUL 27 2005 DCZ001-MDZ011-VAZ054-281030- DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE- ARLINGTON/FALLS CHURCH/ALEXANDRIA- 1129 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR DANGEROUS HEAT INDICES OF 105 TO 110 DEGREES. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. PLEASE REFER TO NPWLWX AND SPSLWX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EARLY EVENING. MDZ004>007-009-010-013-014-016>018-VAZ036>042-050>053-055>057- 281030- FREDERICK MD-CARROLL-NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE- CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-STAFFORD- SPOTSYLVANIA-KING GEORGE- 1129 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR DANGEROUS HEAT INDICES OF 105 TO 110 DEGREES. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING. PLEASE REFER TO NPWLWX AND SPSLWX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. ANZ530>537-MDZ002-003-VAZ021-025>031-WVZ048>055-281030- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-ALLEGANY- WASHINGTON-HIGHLAND-AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA- PAGE-WARREN-CLARKE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY- JEFFERSON-PENDLETON-HARDY- 1129 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. PLEASE REFER TO SPSLWX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. ROSA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1031 AM EDT WED JUL 27 2005 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-272245- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN... FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE... ANNAPOLIS...WALDORF...ST MARYS CITY...STAUNTON...WAYNESBORO... HARRISONBURG...WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE... LEESBURG...CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX... ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG...BAYARD... PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN 1031 AM EDT WED JUL 27 2005 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING... A STRONG SURFACE COLD FRONT WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THIS COLD FRONT LATE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME SEVERE WITH THE PRIMARY THREATS BEING DAMAGING WINDS...VERY HEAVY RAINS AND FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST CHANCE FOR SEVERE WEATHER IS BETWEEN 5 PM AND MIDNIGHT EARLY THURSDAY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS AND UPDATES TO THE FORECAST. ROSA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 158 PM EDT WED JUL 27 2005 DCZ001-MDZ002>007-009>011-011-013>014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048-048>049-051>055-280200- DISTRICT OF COLUMBIA-ALLEGANY-ANNE ARUNDEL-NORTHERN BALTIMORE- SOUTHERN BALTIMORE-CALVERT-CARROLL-CHARLES-FREDERICK-HARFORD- HOWARD-MONTGOMERY-PRINCE GEORGES-ST MARYS-WASHINGTON-BALTIMORE- ALBEMARLE-ARLINGTON-AUGUSTA-CLARKE-CULPEPER-FAIRFAX-FAUQUIER- FREDERICK-GREENE-HIGHLAND-KING GEORGE-LOUDOUN-MADISON-NELSON- ORANGE-PAGE-PRINCE WILLIAM-RAPPAHANNOCK-ROCKINGHAM-SHENANDOAH- SPOTSYLVANIA-STAFFORD-WARREN-BERKELEY-GRANT-HAMPSHIRE-HARDY- JEFFERSON-MINERAL-MORGAN-PENDLETON- 158 PM EDT WED JUL 27 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 693 IN EFFECT UNTIL 10 PM EDT FOR THE FOLLOWING AREA... THE DISTRICT OF COLUMBIA IN MARYLAND THIS WATCH INCLUDES 13 COUNTIES IN CENTRAL MARYLAND ALLEGANY... ANNE ARUNDEL... HOWARD... MONTGOMERY... PRINCE GEORGES... IN NORTH CENTRAL MARYLAND CARROLL... FREDERICK... WASHINGTON... IN NORTHERN MARYLAND BALTIMORE... HARFORD... IN SOUTHERN MARYLAND CALVERT... CHARLES... ST. MARYS... IN VIRGINIA THIS WATCH INCLUDES 23 COUNTIES IN CENTRAL VIRGINIA ALBEMARLE... GREENE... KING GEORGE... NELSON... ORANGE... SPOTSYLVANIA... IN NORTHERN VIRGINIA ARLINGTON... CULPEPER... FAIRFAX... FAUQUIER... LOUDOUN... PRINCE WILLIAM... STAFFORD... IN NORTHWEST VIRGINIA CLARKE... FREDERICK... MADISON... PAGE... RAPPAHANNOCK... SHENANDOAH... WARREN... IN WESTERN VIRGINIA AUGUSTA... HIGHLAND... ROCKINGHAM... IN WEST VIRGINIA THIS WATCH INCLUDES 8 COUNTIES IN NORTHEAST WEST VIRGINIA BERKELEY... GRANT... HAMPSHIRE... HARDY... JEFFERSON... MINERAL... MORGAN... PENDLETON... IN MARYLAND THIS WATCH INCLUDES 1 INDEPENDENT CITY IN NORTHERN MARYLAND BALTIMORE CITY... IN VIRGINIA THIS WATCH INCLUDES 11 INDEPENDENT CITIES IN CENTRAL VIRGINIA CHARLOTTESVILLE... CITY OF FREDERICKSBURG... IN NORTHERN VIRGINIA CITY OF ALEXANDRIA... CITY OF FAIRFAX... CITY OF FALLS CHURCH CITY OF MANASSAS... CITY OF MANASSAS PARK... IN NORTHWEST VIRGINIA CITY OF HARRISONBURG. CITY OF WINCHESTER... IN WESTERN VIRGINIA CITY OF STAUNTON... CITY OF WAYNESBORO... -280200- 158 PM EDT WED JUL 27 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 693 IN EFFECT UNTIL 10 PM EDT FOR THE FOLLOWING AREA... THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS CHESAPEAKE BAY NORTH OF POOLES ISLAND MD... CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD... CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD... CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD... CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA... TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD... TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD... TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA...
The Sterling radar (KLWX), 78 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463875.